Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Jul 13, 2021, 4:01 PM EDT for Genesee County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 13, 2021, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
County Genesee County, MI
The radar
The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted.
186
WWUS83 KDTX 132001
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
401 PM EDT Tue Jul 13 2021
MIZ061-132045-
Genesee-
401 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT GENESEE COUNTY...
At 400 PM EDT, a strong thunderstorm was located over Lennon, or near
Flushing, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Flushing around 410 PM EDT.
Flint, Mount Morris and Beecher around 420 PM EDT.
Clio, Burton and Crossroads Village around 425 PM EDT.
Otisville around 440 PM EDT.
Otter Lake around 445 PM EDT.
Other locations impacted by this storm include Atlas, Thetford
Township, Argentine, Rankin and Genesee.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4322 8346 4288 8345 4287 8369 4278 8369
4278 8392 4322 8393
TIME...MOT...LOC 2000Z 232DEG 31KT 4301 8389
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:23 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 13, 3:23 PM EDT, 38 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Detroit/Pontiac MI 323 PM EDT Tue Jul 13 2021 .DISCUSSION... Showers and thunderstorms will continue late this afternoon into this evening as upper trough and associated surface reflection lifts east/northeast through the area. Activity will wane/shift east with trough axis passage in the 01z-03z time frame. Until then, modest MLCAPE readings to 1000 J/kg or a bit more should support locally strong to severe thunderstorms as deep layer shear near 30 knots should allow for some storm organization, especially as the surface troughing moves into the region and helps focus the low level convergence. With poor mid level lapse rates due to such a moist atmospheric profile, severe hazards should be limited to localized damaging wind gusts, particularly in areas where small bowing segments or clusters track with the mean southwesterly flow. Very heavy downpours can also be expected as PWAT values range in the 1.50-2.00 inch range. Localized heavy rainfall potential will increase into this evening as trough leads to an expansion of convective coverage and a better chance of repeat storms in some areas. Subsidence in the wake of this system will bring a quieter day on Wednesday with mostly sunny skies leading to a seasonably warm summer day in the mid 80s with modest humidity as surface dew points around around 65F in the afternoon. This quiet interlude will be short lived as a strong Canadain upper trough emerging onto the northern plains Wednesday will lead to surface cyclo-genesis which will be enhanced by the upscale growth of convection into a fairly significant MCS. This system will track into the upper midwest and northern Great Lakes Wednesday night into early Thursday and bring a chance of showers and thunderstorms, especially to the north half of the forecast area, as the MCS brushes by the the area to the north. Convective outflow from this system should settle south into the forecast area on Thursday and lead to another period of substantial convection late Thursday into Thursday night. The evolution of this scenario will be highly dependent on the eventual north/south positioning of the aforementioned MCS and also be speed at which is passes the area. At this time, model consensus would suggest that thunderstorms should fire back up in the afternoon and organize as they expand through Southeast Lower Michigan in the early evening hours. Instability should be sufficient for strong to severe storms as warming Thursday is expected to bring temperatures well into the 80s as dew points maintain at 70F or a bit more. Deep shear in a deep southwesterly wind profile with minor veering with height should touch 40 knots to assist in storm organization. The one thing that would nullify this forecast would be for the MCS to extend further south late Wednesday night into early Thursday with subsequent outflow settling further south through the area. Certainly something to watch for as this is not an uncommon occurrence in this part of the world. The next concern ties into the question of how far south the Thursday evening convection/resultant frontal position settles as trailing shortwave energy assoicated with the aforementioned Canadian upper trough then rides into or just south of the area Thursday night into Friday and provides an extended period of showers and thunderstorms. With a more or less west to east frontal orientation by this time, this activity would have the potential to train over the same area and increase the flooding risk. This is definitely something to keep in mind, especially after some areas receive locally heavy rainfall both late today and probably again late Thursday. Thereafter, another shortwave will track along this sagging front later Friday into Saturday. While a bulk of the precipitation associated with this system looks to impact areas south of the region, the eventually positioning of the front may be close enough to the area to produce more showers into Saturday. Thereafter, high pressure will build into the area and provide dry conditions on into early next week. && .MARINE... Weak low pressure and its attendant cold front continue to progress across the Great Lakes this afternoon-evening, with numerous showers/thunderstorms and a brief wind shift from southwesterly to westerly expected along the frontal boundary. While periods of enhanced winds and waves may occur within any thunderstorms, overall marine conditions to remain below advisory criteria through the evening with offshore flow and gusts remaining at or slightly above 20 kts. Dry and stable conditions then expected Wednesday, with a return to southwesterly flow in the wake of approaching low pressure. This system impacts the central Great Lakes in the Thursday-Friday timeframe, bringing additional rounds of showers and thunderstorms as the next frontal boundary tracks across the region. Despite a stronger low-level wind field associated with this system, gust potential looks to remain in the 20-25 kt range as a warmer air mass aloft limits mixing depths. && .HYDROLOGY... Rainfall amounts will range from one quarter to one half an inch into this evening south of I-69 with amounts in the one half to one inch range further north where local amounts from thunderstorms may exceed one inch. Given the degree of available moisture, any areas that see repeated episodes of thunderstorms will have the potential to have localized flooding, mainly due to ponding of water of roadways as well as poorly drained areas. A cold front will settle slowly south into the region on Thursday and potentially stall over the area on Friday. This would allow periods of shower and thunderstorm activity to ride along the boundary bringing more heavy rainfall to the area. Hence, the potential will exist for additional flooding concerns from late Thursday on through Friday before this activity settles mainly south of the area by Saturday. && .PREV DISCUSSION... Issued at 156 PM EDT Tue Jul 13 2021 AVIATION... Low-end MVFR ceilings hung around through mid-morning as the progression of the warm front supports a steady surge of low-level moisture. Cloud breaks were sparse before 17Z helping taper the severity of afternoon/evening thundestorms, but a few sites have lifted to VFR for the time being. Still expecting additional rounds of showers through the rest of today with occasional periods of thunder and brief visibility restrictions due to heavy rains. Activity largely dissipates by 00Z with low-confidence isolated showers near the Metro terminals before midnight. Southwest winds veer westerly overnight as the associated surface low departs to the north before settling back into the SW quadrant on Wednesday. Ceilings redevelop overnight for a time, likely in MVFR fashion with comparable visibility restrictions due to early morning fog. Better drying develops throughout the day Wednesday with wake subsidence leading to a VFR afternoon. For DTW...Ceilings will bounce between MVFR and VFR this afternoon. A line of showers just cleared the terminal and there will be at least a two hour break before the next wave of showers and thunderstorms arrive late this afternoon/evening. Vsby may drop to IFR (perhaps LIFR) with the torrential rainfall. Mixed signals overnight regarding degree of clearing and fog. Ceilings that do persist will remain MVFR until Wednesday morning with dry weather expected from midnight through Wednesday. DTW THRESHOLD PROBABILITIES... * Medium for ceiling at or below 5000 ft this afternoon and overnight, then low Wednesday morning. * Medium for thunderstorms this afternoon/evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DG MARINE.......MV HYDROLOGY....DG AVIATION.....KK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 13, 3:38 PM EDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 338 PM EDT Tue Jul 13 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-140845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 338 PM EDT Tue Jul 13 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will impact Southeast Michigan late this afternoon into early this evening. Isolated wind gusts of 50 to 60 mph will be possible. Storm motion will be from southeast to northeast at 30 mph. Locally heavy rainfall will be possible, especially along and north of I 69. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will approach Southeast Michigan Thursday bringing the chance of thunderstorms. The potential exists for some of these storms to become strong to severe during the afternoon and evening hours. The front is expected to slow down and become stationary near Southeast Michigan Friday. The potential exists for multiple rounds of shower and thunderstorm activity along this front bringing the threat of heavy rainfall and potential flooding impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 338 PM EDT Tue Jul 13 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will impact Southeast Michigan late this afternoon into early this evening. Isolated wind gusts of 40 to 50 knots will be possible. Storm motion will be from southeast to northeast at near 30 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will approach Southeast Michigan Thursday bringing the chance of thunderstorms. The potential exists for some of these storms to become strong to severe during the afternoon and evening hours. The front is expected to slow down and become stationary near Southeast Michigan Friday and Saturday. The potential exists for multiple rounds of shower and thunderstorm activity along this front bringing the threat of heavy rainfall and potential flooding impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
In the hours before
Special weather statement, Jul 13, 3:22 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
322 PM EDT Tue Jul 13 2021
MIZ053-054-061-132015-
Genesee-Tuscola-Saginaw-
322 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TUSCOLA...
SOUTHEASTERN SAGINAW AND NORTHWESTERN GENESEE COUNTIES...
At 321 PM EDT, a strong thunderstorm was located over Montrose, or
near Birch Run, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Clio around 330 PM EDT.
Birch Run around 335 PM EDT.
Frankenmuth around 345 PM EDT.
Millington around 355 PM EDT.
Vassar around 400 PM EDT.
Watrousville around 415 PM EDT.
Other locations impacted by this storm include Arthur, Tuscola, Burt,
Thetford Township, Gera, Gilford, Watrousville, Richville and
Fostoria.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4333 8325 4332 8335 4324 8335 4323 8346
4322 8346 4310 8393 4323 8394 4348 8382
4348 8370 4359 8370 4358 8368 4363 8362
TIME...MOT...LOC 1921Z 230DEG 25KT 4319 8384
KKSpecial weather statement, Jul 13, 3:29 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 329 PM EDT Tue Jul 13 2021 MIZ075-132015- Washtenaw- 329 PM EDT Tue Jul 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT WASHTENAW COUNTY... At 328 PM EDT, a strong thunderstorm was located near Saline, moving northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. This storm will be near... Ann Arbor around 345 PM EDT. Ypsilanti and Dixboro around 355 PM EDT. Salem around 410 PM EDT. Other locations impacted by this storm include Bridgewater, Pittsfield Township, Delhi Mills, Pleasant Lake, Whittaker and Barton Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4208 8401 4243 8386 4244 8356 4209 8354 TIME...MOT...LOC 1928Z 229DEG 28KT 4215 8385 KK
Special weather statement, Jul 13, 3:34 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
334 PM EDT Tue Jul 13 2021
MIZ068-132045-
Livingston-
334 PM EDT Tue Jul 13 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LIVINGSTON COUNTY...
At 333 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Morrice to 7 miles
southwest of Fowlerville to 6 miles northeast of Leslie. Movement was
northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Hartland, Howell, Brighton, Fowlerville, Pinckney, Hamburg, South
Lyon, Cohoctah, Oak Grove, Gregory, Whitmore Lake, Plainfield,
Unadilla, Island Lake State Recreation Area, Pinckney State
Recreation Area, Conway Township, Parkers Corners, Lakeland, Chilson
and Hell.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4278 8369 4243 8366 4242 8402 4242 8414
4256 8414 4277 8416
TIME...MOT...LOC 1933Z 242DEG 27KT 4275 8413 4258 8417 4249 8431
KKSpecial weather statement, Jul 13, 3:54 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
354 PM EDT Tue Jul 13 2021
MIZ076-132100-
Wayne-
354 PM EDT Tue Jul 13 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE COUNTY...
At 352 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ypsilanti to near Willis to near
Sumpter Township. Movement was northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
These storms will be near...
Flat Rock around 405 PM EDT.
Romulus and Canton around 415 PM EDT.
Taylor and Northville around 420 PM EDT.
Wyandotte and Greenfield Village around 425 PM EDT.
Livonia around 430 PM EDT.
Dearborn around 435 PM EDT.
Downtown Detroit and Detroit around 440 PM EDT.
Southfield and Belle Isle around 445 PM EDT.
Other locations impacted by these storms include Melvindale, New
Boston, Rockwood, Harper Woods, Westland, Grosse Pointe Shores,
Ecorse, Grosse Pointe Woods.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4236 8288 4232 8306 4229 8309 4224 8313
4212 8312 4209 8313 4207 8318 4203 8318
4203 8320 4209 8329 4209 8354 4244 8355
4245 8287 4246 8286
TIME...MOT...LOC 1952Z 232DEG 28KT 4226 8362 4219 8355 4211 8345
KKSpecial weather statement, Jul 13, 3:58 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
358 PM EDT Tue Jul 13 2021
MIZ054-132115-
Tuscola-
358 PM EDT Tue Jul 13 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TUSCOLA
COUNTY...
At 356 PM EDT, strong thunderstorms were clustered near Caro, moving
northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Kingston around 415 PM EDT.
Cass City around 445 PM EDT.
Other locations impacted by this storm include East Dayton, Deford,
Colling, Wilmot, Colwood, Wisner, Ellington and Bay Park.
Additional thunderstorms will arrive after these initial storms.
Some may also be strong.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4367 8346 4367 8312 4333 8310 4333 8325
4363 8363 4373 8352 4370 8350 4373 8347
TIME...MOT...LOC 1956Z 236DEG 15KT 4344 8332
KKSpecial weather statement, Jul 13, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
401 PM EDT Tue Jul 13 2021
MIZ061-132045-
Genesee-
401 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT GENESEE COUNTY...
At 400 PM EDT, a strong thunderstorm was located over Lennon, or near
Flushing, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Flushing around 410 PM EDT.
Flint, Mount Morris and Beecher around 420 PM EDT.
Clio, Burton and Crossroads Village around 425 PM EDT.
Otisville around 440 PM EDT.
Otter Lake around 445 PM EDT.
Other locations impacted by this storm include Atlas, Thetford
Township, Argentine, Rankin and Genesee.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4322 8346 4288 8345 4287 8369 4278 8369
4278 8392 4322 8393
TIME...MOT...LOC 2000Z 232DEG 31KT 4301 8389
KKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:01 PM EDT | Special Weather Statement | DTX | Saginaw | 74 min |
| Jul 13, 12:52 PM EDT | Special Weather Statement | DTX | Saint Clair | 68 min |
| Jul 13, 1:14 PM EDT | Special Weather Statement | DTX | Tuscola | 76 min |
| Jul 13, 1:19 PM EDT | Special Weather Statement | DTX | Huron | 26 min |
| Jul 13, 1:42 PM EDT | Special Weather Statement | DTX | Macomb, Wayne | 78 min |
| Jul 13, 2:30 PM EDT | Special Weather Statement | DTX | Saint Clair | 60 min |
| Jul 13, 2:41 PM EDT | Special Weather Statement | DTX | Lenawee | 64 min |
| Jul 13, 3:08 PM EDT | Special Weather Statement | DTX | Shiawassee | 67 min |
| Jul 13, 3:22 PM EDT | Special Weather Statement | DTX | Tuscola | 53 min |
| Jul 13, 3:29 PM EDT | Special Weather Statement | DTX | Washtenaw | 46 min |
| Jul 13, 3:34 PM EDT | Special Weather Statement | DTX | Livingston | 71 min |
| Jul 13, 3:54 PM EDT | Special Weather Statement | DTX | Wayne | 66 min |
| Jul 13, 3:58 PM EDT | Special Weather Statement | DTX | Tuscola | 77 min |
| Jul 13, 4:14 PM EDT | Special Weather Statement | DTX | Oakland | 76 min |
| Jul 13, 4:27 PM EDT | Special Weather Statement | DTX | Lenawee | 78 min |
| Jul 13, 4:32 PM EDT | Special Weather Statement | DTX | Sanilac | 88 min |
| Jul 13, 4:36 PM EDT | Special Weather Statement | DTX | Lapeer | 69 min |
| Jul 13, 4:57 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 93 min |
| Jul 13, 5:02 PM EDT | Special Weather Statement | DTX | Monroe, Wayne | 73 min |
| Jul 13, 5:21 PM EDT | Special Weather Statement | DTX | Saint Clair, Sanilac | 54 min |
| Jul 13, 5:24 PM EDT | Special Marine Warning | DTX | 68 min | |
| Jul 13, 5:35 PM EDT | Special Weather Statement | DTX | Monroe | 40 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.